Opium Abuse Symptoms

Opium Abuse Symptoms

Opium has been widely used both medically and recreationally. Medically, the drug has been used in managing chronic and severe pain, more so among cancer patients as a substitute for morphine. The drug has also been used in managing pain after surgical operations. However, opium is quite popular with recreational users, mainly due to its ability to activate the reward systems of the brain, producing euphoria and taking the individual to a world where they do not experience pain or trouble. This is actually why the drug has been quite popular with individuals trying to escape reality.

Being one of the drugs known to activate the body’s reward systems, opium is highly habit-forming. Dependence is more likely when the individual takes it for long periods of time and in large doses. Of course, there are variations in the time taken before an individual becomes completely hooked, since it depends on the individual’s metabolism, the amounts taken, and the duration of time in which the drug was taken. Nevertheless, the individual would quickly develop a craving for the drugs. He or she would compulsively seek the drugs and consume them with little or no regard to the damaging effects such actions would have on their love lives, family, workplace, and social relationships.

Opium Abuse Symptoms

Still, with continued consumption of the drugs, the individual will obtain diminishing effectiveness of the drug. This is a result of the buildup of chemicals in the body, in which case the body becomes accustomed to having particular dosages of the drug in the system. To recapture or regain the original effects of opium abuse, the individual takes higher doses. As much as the increase would bring a temporary reprieve, the individual develops even higher chemical tolerance and need to increase the doses even more. Given the threat posed for overdose, it becomes imperative that the individual seeks to quit the drugs as early as possible.

Telling whether your loved one is abusing opium may be a bit difficult, more so if it was prescribed. You can never be sure whether the individual really needs the drug or not. However, you could be on the lookout for particular symptoms, which can be behavioral, psychological, or physiological.

Be on the lookout for any pills, syringes, pill bottles, bent or slightly burnt spoons. These are paraphernalia for opium use. The physical appearance of the individual also gives clues of likely use of opium. Be on the lookout for constricted pupils, itching or scratching, impaired mental capacity, general body weakness, lethargy, hyperactivity, diarrhea, stomach upsets, constipation, pale skin, extreme and abnormal sweating, extreme thirst, and depressed breathing. You may also notice needle marks on the individuals’ ankles, knees, and arms, or a red and raw nose from snorting.